Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
189 Doctors are Online

Alcoholic. Having edema, petechiae on legs, bleeding nose and itchy skin. What should be done?

User rating for this question
Very Good
Answered by

Oncologist
Practicing since : 2002
Answered : 2431 Questions
Question
Hi. My husband (60) has history of heavy drinking and i think he has cirrhosis. He has edema,petechiae on legs,impotence,nosebleeds,rectal bleeding,expanding belly,itchy skin. All thsese for five yrs and most recently fatigue and his skin looks orange almost bronze in color. Ive tried to get him to quit drinking but i have caught him lying about it. Anyway i feel this situation is dire and he wont go to doctor. What do you think? He takes lipitor and toporol.
Posted Sun, 21 Oct 2012 in Liver and Gall Bladder
 
 
Answered by Dr. Robert Galamaga 3 hours later
Hello and thank you for sending your question.

Your question Is a good one and I will work on providing you with some information and recommendations.

The symptoms you have described in your husband are extremely concerning. I believe you need to have some type of intervention as soon as possible. All of the symptoms that you have described are indicative of progressive liver failure.

In addition I would not recommend that he takes Lipitor as this is a medication which is metabolized by liver enzymes and in his case I suspect that his liver enzymes are extremely abnormal.

When liver failure sets and there are many different manifestations including bleeding swelling fatigue Weight loss and sometimes mental disturbances.

I would recommend that you attend a visit with your husband's primary care physician to discuss your concerns. Your husband needs to embrace what is going on in order for adequate interventions to be taken. At this point he's approaching a life-threatening state.

Thank you again for sending your question. I know this is extremely stressful and I want to make it clear to you that I really feel An extreme intervention is indicated.

Please let me know if you have any additional questions.

Dr. Robert
Above answer was peer-reviewed by
 
Follow-up: Alcoholic. Having edema, petechiae on legs, bleeding nose and itchy skin. What should be done? 20 hours later
Thank you. Have tried interventions and he will quit for a while them go back to drinking and lying about it. I know what his fate will be unfortunately. My specific questions are: why is us skin orange/brown? And is it safe for him to travel by plane?
 
 
Answered by Dr. Robert Galamaga 5 hours later
Hello and thank you for your additional question.

The skin discoloration is something that is not completely understood but it is often seen in advanced liver disease.

Regarding airplane flights this is something that will be relatively safe. The larger problem is issues with his liver function as well as blood coregulation. The liver is the site of production of all of the coagulation factors which are important to maintain balance and prevent bleeding.

Again I trust that you're dealing with a very difficult situation and thank you for sharing your concern with me. If there is anything else I can help you with please let me know.

Dr Robert
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Drug/Medication
Medical Topics

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor